wrx04

Member
10+ Year Member
5+ Year Member
Jan 7, 2005
38
0
Status
I have been working as a tech for an OMD this summer, and I was curious about this. A couple times he had me do a refraction after the patient had been dilated. It seems that dilated pupils will produce a bigger blur cicle which will prevent the best corrected vision from being acheived. Is this true?
 

PBEA

Senior Member
10+ Year Member
May 28, 2004
794
8
Status
wrx04 said:
I have been working as a tech for an OMD this summer, and I was curious about this. A couple times he had me do a refraction after the patient had been dilated. It seems that dilated pupils will produce a bigger blur cicle which will prevent the best corrected vision from being acheived. Is this true?
a dilated pupil will allow greater amounts of various abberations through.......which you have to correct with the refraction. Mostly though cycloplegic refractions are done for many other reasons, not necessarily for BCVA. Why don't you look up cycloplegia and it's indications. Seeing things in a clinic, wondering why they are done, and then doing the research about why they are being performed, is an excellent way to start learning this material.
 

Phat Man

New Member
10+ Year Member
Jul 17, 2006
3
0
Status
Attending Physician
It also depends what drops were used for dilation for instance, tropicamide will stop accomodation and you won't be able to read where as phenylepherine will just dilate the pupil and shouldn't affect accommodation.
 
About the Ads
OP
W

wrx04

Member
10+ Year Member
5+ Year Member
Jan 7, 2005
38
0
Status
The patients that I had this experience with were all in their 90's. I don't think they have any accommodative facility left...so i don't think it would make a difference what type of drops were used.

The reason I asked initially is because it seemed the patient had worse results after the dilation. This has happened more than once with different patients. I don't know if it was simply inexperience on my part, or if the drops actually had an effect on their vision.
 

UABopt

Member
10+ Year Member
5+ Year Member
Oct 28, 2004
136
0
Status
wrx04 said:
The patients that I had this experience with were all in their 90's. I don't think they have any accommodative facility left...so i don't think it would make a difference what type of drops were used.

The reason I asked initially is because it seemed the patient had worse results after the dilation. This has happened more than once with different patients. I don't know if it was simply inexperience on my part, or if the drops actually had an effect on their vision.
There are many possibilities as to why V/A could be affected by mydriatic drops. First any cycloplegic effects from a parasympatholytic drop would of coarse mean that a hyperope would no longer be able to "accommodate out" his or her refractive error, also near VA will be reduced in a nonpresbyopic patient. Second, older patients tend to have smaller than average pupils. The small size of the pupil will act in a similar fashion as a pinhole occlude, decreasing the size of the blur circle, increasing VA and depth of focus. Additionally, if the patient has cataracts that are a bit peripherally located when the pupil is small the effect on VA will be minimized while when dilated they may be more noticed. Furthermore, 2nd and 3rd order aberrations such as coma and spherical aberrations will be exacerbated by an increase in pupil size. Basically, the average cornea is not spherical, but rather is steepest toward the center and flattens toward the periphery, the larger the pupil the more of an effect this will have. As a side note, it is for this very reason that a large pupil size can be a contraindication for refractive surgery such as LASIK, the central cornea is ablated while the periphery is intact, if your pupil dilates beyond this zone of ablation, as you can imagine, you will likely have problems.
 
About the Ads